Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Mouth Diseases

Bleeding tongue

12/17/2008

Question:

Hello,

I got up this morning (14/12/2008) and after using toilet spitted and saw that my spit is red. I looked at the mirror and found out that my tongue is bleeding from a point (right side near middle of the tongue). I am very frightened since it has started without any obvious reason. Now(in the afternoon) it is a little burning. I use the following medicine at the moment, Atenol(100mg), totalip(atorvastatin 20mg), aspirin(100mg), levothyroxine (50mcg, Istarted 3 days ago).

Could you please inform me what it can be. I was told it may be an indication of cancer.

Thank you and I look forward to hearing from you soon.

Best regards,

Patient

Answer:

If you are concerned, by all means have this problem evaluated by your dentist or primary care provider. Most likely, you have traumatized your tongue during the night and the bleeding is the result of a small laceration.

The tongue is very vascular and bleeds readily after biting it or cutting it with something (licking a knife, chewing on a piece of plastic, a paper cut, etc.).

I evaluated the medications you are presently on and did not see that any of them, with the exception of low-dosage Aspirin, could be the cause of spontaneous hemorrhage. As mention before, the tongue is very vascular and thus may be the source of this problem in addition to the minor anticoagulant properties of ASA.

The burning you experience later in the day may also be related to the laceration and your subconscious manipulations of food or liquid irritating the wound.

Again, if you are concerned about tongue cancer, have it checked as I cannot see your tongue nor can I evaluate you in an email.

For more information:

Go to the Mouth Diseases health topic, where you can:

Response by:

Richard J Jurevic, DDS, PhD Richard J Jurevic, DDS, PhD
Formerly, Assistant Professor of Biological Sciences
School of Dental Medicine
Case Western Reserve University